Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 
 

 

Existence, uniqueness, and decay estimates for solutions in the nonlinear theory of elastic, edge-loaded, circular tubes


Authors: C. O. Horgan, L. E. Payne and J. G. Simmonds
Journal: Quart. Appl. Math. 48 (1990), 341-359
MSC: Primary 73C50; Secondary 73C15, 73K05
DOI: https://doi.org/10.1090/qam/1052140
MathSciNet review: MR1052140
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Solutions to the two, coupled, ordinary nonlinear differential equations for a semi-infinite circular elastic tube subjected to edge loads and undergoing small axisymmetric strains, but arbitrarily large axisymmetric rotations--the simplified Reissner equations--are analyzed. First, with the aid of a Green's function, the differential equations and boundary conditions are transformed to a complex-valued integral equation. From this equation existence, uniqueness, boundedness, and rate of decay are extracted for a dimensionless stress function, $ f$, and an angle of rotation, $ \beta $ , for sufficiently small edge data. It is shown that these unique solutions must decay at least as fast as the linear solution. Second, it is shown that any solution that decays to zero must, at a sufficiently large distance from the edge, decay at the linear rate. Third, rates of decay are established for any solution for which the $ {L_2}$ or the sup norm of $ \beta $ has certain bounds. Finally, an energy (or Lyapunov) function $ E$, defined on solutions of the differential equations, is constructed and under certain a priori restrictions on the angle of rotation, three different upper bounds on $ E$ are obtained. These also provide exponential decay estimates for solutions. The energy approach is examined with a view to more general shells where a Green's function may not be readily available.


References [Enhancements On Off] (What's this?)

  • [1] A. Libai and J. G. Simmonds, The Nonlinear Theory of Elastic Shells: One Spatial Dimension, Academic Press, San Diego, 1988 MR 931535
  • [2] J. G. Simmonds and A. Libai, A simplified version of Reissner's non-linear equations for a first-approximation theory of shells of revolution, Computational Mechanics 2, 99-103 (1987)
  • [3] C. O. Horgan and J. K. Knowles, Recent developments concerning Saint-Venant's principle, Advances in Applied Mechanics (eds. T. Y. Wu and J. W. Hutchinson), Vol. 23, Academic Press, San Diego, 1983, pp. 179-269 MR 889288
  • [4] C. O. Horgan, Recent developments concerning Saint-Venant's principle--an update, Applied Mechanics Reviews 42, 295-303 (1989) MR 1021553

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 73C50, 73C15, 73K05

Retrieve articles in all journals with MSC: 73C50, 73C15, 73K05


Additional Information

DOI: https://doi.org/10.1090/qam/1052140
Article copyright: © Copyright 1990 American Mathematical Society

American Mathematical Society